Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
Hi! I had unprotected sex on february 4th and I took an ec. I have taken this before and it had never interfered with my period nor had I had any side effects. This time, however, my period came early, it is heavier and I've had cramping, which is not normal for me. The ec I took is the same brand I've taken before, what may have caused this?February 11, 2016 - 11:03am
Hi i need help. I had sex last january 12, and on the 13th at around midnight until 1am, i took ecp after 2 hours. On the 14th and 15th i had sex again (withdrawal) and took another ecp on the 17th around 11pm, second dose on the 18th at 11am. My last period was january 1-4, i was supposed to ovulate on the 15th, means i was not safe on those dates. I expect my next period on the 29th, and i did bleed on the 29th but it was very light that lasted only for less than 2 days. What does it mean? Is it implantation bleeding? Now i feel heartburn for days. I am afraid to take pregnancy test, what if it's positive, i don't want to get pregnant yet. Very complicated. Please help, is there anyone out there who has the same experience? ThanksFebruary 3, 2016 - 11:03pm
Hello,February 1, 2016 - 7:12am
My last period was December 21st. On January 1st the condom broke, so two hours after I took Ella one. My cycle is around 27 or 28 days, so I believe I was very close to my most fertile day. I did not feel anything after taking the pill, and around the time of my period (Jan 17th) I had swollen breasts and cramping and some brownish discharge for two days or so, but no period. I am now 15 days late for my period. I have taken three pregnancy tests and all are negative (last one two days ago, or 13 days of being late). I understand that taking a blood test is the best option, but I am too scared of the results as I have read about women taking this pill and still being pregnant. I must emphasize that I do not have any pregnancy symptoms, except feeling stressed and emotional. So, based on your knowledge or experience, what are the chances that I am pregnant? How long after a missed period, should a test be positive? Thank you in advance. A.
Levels of hCG can be detected in blood about 11 days following conception. In your situation, a blood pregnancy test will confirm whether or not you are pregnant.
Obviously, you are stressing out about this. Please contact your gynecologist. You need to know what is going on.
You have not had a normal period since December.I can see only two scenarios both of which involve hormonal changes. One is pregnancy and the other is an imbalance caused by the pill or stress.
Keep me updated once you have spoken with your doctor.February 1, 2016 - 9:41am
Hey Maryann,March 5, 2016 - 5:12am
I'm 17.It was 10th of Feb when my Bf did slightly rub his penis on my vagina and nothing was ejaculated then on the third day I had slightly diarhea, I got scared and took a pill ECP plan B. But only one pill. I didn't noticed any symptoms caused by it then after a week I had a kind of period thou It wasn't my time to have it , may be a withdrawal bleed? It lasted for 3-4 days then after two days I had a spot in my blood again and from that day I started having bad pain, nausea , dizziness, loss of appetite, Breast sore and pain in pelvic. I got scared alot. Then on 3rd March I had my period it was really dark red and with low flow but now its heavy , I'm not usually regular to my periods. As I'm still having them its my second day but I'm still having wave of sharpic pelvic pains and cramps with my breast hurting but less than before. I haven't take any pregnancy test till but I'm really worried. Is everything normal? Are these pain is a symptom of ECP or somewhat. Please help me.
Thank you very much for your reply. I have taken three pregnancy tests already, all of them being negative. I took the last one when I was exactly 28 days post conception. But since I took the pill two hours after the accident, is there any chance that it did not have the intended effect on me? Also, if I were pregnant, shouldn't it show 4 weeks after the "accident"? I have read cases of women in a similar situation who got their period after more than 50 days since their last period. I would just like to know what are the chances of being pregnant and is this delay normal?
Thank you again.February 1, 2016 - 10:28am
An emergency contraceptive prevents pregnancy by preventing ovulation.
Now, if you already ovulated when you took the pill, it might not have been effective even though you took it two hours after the incident.
Yes, you should have gotten a positive result by now, if you were pregnant.
I can only suggest you consult your gynecologist, who is much more knowledgeable than I am.
MaryannFebruary 1, 2016 - 10:44am
Please help me because I cant sleep these days.I am really worried.My last period was on 20th of December,On 1 st and 4th of January I had unprotected sex with my BF.on 5 th January i took emergency pills (before 72 hours) but i didnt bleed afterwards.on 7th January i traveled to my country , the weather is too cold compared to where i am staying bcz here its too hot.I came back on 14 th of January.Since i was at home my breast started hurting till now and since yesterday i got cramping.My periods are too late and I worried.So far i didnt test pregnancy thinking that it was because of either travelling or taking pills because it was my first time to use them.
Please i need your advice.
AngelJanuary 23, 2016 - 3:51am
HELLOJanuary 22, 2016 - 10:06am
My last period was on the 27 dec then on 1jan i had unprotected sex,then the following day I took morning after pill on the following friday I had period which lasted for 3 days is this period because now day of my period past which 24 will get my period again or my I wait for next month or they are late or take preganancy test?
The bleeding which started on January 1 was breakthrough bleeding, which is bleeding between periods. It was caused by taking the morning after pill.
Emergency contraceptives work to prevent pregnancy by preventing ovulation.
Ovulation can be calculated by starting with the first day of the last menstrual period (LMP) or by calculating 12-16 days from the next expected period.
Most women ovulate anywhere between Day 11 – Day 21 of their cycle, counting from the first day of the LMP.
Anonymous, I don't think you were ovulating on January 1.
No need to take a pregnancy test.
Your next monthly period could start earlier or later than expected. Or it may start on time. Flow might be lighter or heavier than normal. These menstrual cycle changes are a side effect of the pill.
Regards,January 22, 2016 - 10:14am